Tornadoes · United States · Mississippi · 2005

F0 tornado, Tylertown, Mississippi, January 7, 2005

This F0 tornado ran 0.2 miles across Walthall County on January 7, 2005, touching down at 8:10 PM CST and reaching 20 yards wide. It killed nobody, and did $4,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
January 7, 2005
Touchdown
8:10 PM CST (02:10 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$4,000
County
Walthall County
Touchdown point
31.050, -90.230
Lift-off point
31.050, -90.230
Record number
37

What the Weather Service recorded

A weak tornado that briefly touched down in southwest Walthall County in the Brockdale, Purvis, and Les Blackwell Road area knocked down several trees and a few fences, shifted a trailer off of its blocks, and caused minor roof damage to a few structures.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Jan 7, 7:43 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 7, 7:43 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
743 PM CST FRI JAN 7 2005

.SECOND UPDATE...
LINE OF THUNDERSTORMS CONTINUES TO GENERATE LOCALLY HEAVY
RAINFALL...ESPECIALLY WHERE LOCAL TRAINING OCCURS FOR A BRIEF TIME.
ALSO...A FEW BOWING LINE SEGMENTS AND MERGING CELLS HAVE BEEN NOTED
ON RADAR OVER SOUTHWEST/SOUTH CENTRAL MS AND EXTENDING JUST DOWN
ACROSS THE STATE LINE INTO ADJACENT LA PARISHES. NO REPORTS OF ANY
STRONG TO SEVERE WEATHER HAS BEEN RECEIVED AT THIS TIME...BUT A FEW
STORMS HAVE PRODUCED FREQUENT LIGHTNING AND ONE HOUR RAINFALL RATES
OF ONE TO TWO INCHES PER HOUR. 00Z SLIDELL SOUNDING INDICATED DECENT
SHEAR PROFILES WITH 0-3KM SRH OF 232 M2/S2...SO AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS OR A BRIEF TORNADO IS POSSIBLE. A
CAP JUST ABOVE 700 MB IS OBVIOUSLY BEING ERODED AND MOISTENED ALONG
THE CONVECTIVE LINE JUST AHEAD OF THE COLD FRONT. HAVE UPDATED THE
GRIDS YET AGAIN TO EXPAND THE 100 PERCENT POPS EAST SINCE THE LINE
HAS SOLIDIFIED AND STRENGTHENED MORE THE LAST COUPLE HOURS. RAISED
POPS TO LIKELY AROUND NEW ORLEANS AND ON THE MS COAST SINCE
SIGNIFICANT ENERGY WILL CONTINUE TO TRANSLATE EAST.

&&

.PREVIOUS UPDATE...
RADAR SHOWS SOLID LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH
HEAVY RAIN ACROSS SOUTHWEST MS AND EAST CENTRAL/SOUTH CENTRAL
LA...AHEAD OF THE SURFACE COLD FRONT. UPDATED GRIDS TO RAISE POPS TO
LIKELY TO CATEGORICAL ALONG TO ABOUT 60 MILES AHEAD OF THIS LINE.
UVV WILL CONTINUE TO BE ENHANCED BY THE RIGHT ENTRANCE REGION OF THE
UPPER JET WHICH EXTENDS NORTHEAST FROM THE LOWER MS VALLEY. ACTIVITY
WILL SHIFT EAST DURING THE EVENING...SO DO NOT ANTICIPATE ANY
SIGNIFICANT DURATION OF HEAVY RAINFALL. ALSO TWEAKED POPS DOWN OVER
THE NORTH AND WEST ZONES AFTER MIDNIGHT INTO SATURDAY AS DRIER AIR
WORKS INTO THE FORECAST AREA.

&&

.PREVIOUS FULL DISCUSSION...
LINE OF SHOWER AND THUNDERSTORM ACTIVITY FINALLY BEGINNING TO NEAR
THE NW SECTIONS OF THE AREA ALONG THE WARM FRONT. EVEN 18Z MODEL
RUNS NOT SHOWING MUCH MORE THAN TRAILING END OF ENERGY OVER THE AREA
THROUGH THE NIGHTTIME HOURS. SCATTERED POPS APPEAR TO BE SUFFICIENT.
NW SECTIONS...IE MCB/BTR WILL HAVE GREATEST SHOT AT ANY THUNDERSTORM
ACTIVITY AS THEY WILL BE MORE IN LINE WITH THE GREATER INSTABILITY.
SE SECTIONS AND COASTAL WATERS MAINLY SCATTERED SHOWERS. MAIN LOW
PULLS NE ON SAT TAKING ENERGY WITH IT AND ANY LINGERING POPS.
HOWEVER...NOTE ONLY A BRIEF LOWERING OF THE TEMPERATURES FOR
SATURDAY NIGHT AS THE FRONT WILL NOT MAKE A GREAT OVERALL IMPACT AS
SOUTHERLY FLOW RETURNS AND TEMPERATURES CREEP BACK UP A TAD. NO
GREAT PATTERN CHANGES AFTER THIS UNTIL THE LATTER PART OF THE
FORECAST AS ANOTHER FRONT APPROACHES AGAIN NEXT THU INTO FRI
ALLOWING FOR AGAIN ANOTHER COOL DOWN POSSIBLE.

&&

.UPDATED POINT TEMP/POPS...

MCB  55 66 47 72 /100 20 00 00
BTR  60 70 50 74 /100 20 00 00
MSY  63 71 56 73 / 60 10 00 00
GPT  63 70 52 72 / 60 30 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

22
Hazardous weather outlook, Jan 7, 6:45 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 PM CST FRI JAN 7 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
645 PM CST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

A LINE OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...IN ADVANCE
OF A COLD FRONT...WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST
MISSISSIPPI AND PORTIONS OF EAST CENTRAL AND SOUTHEAST LOUISIANA...
GENERALLY NORTH AND WEST OF LAKE PONTCHARTRAIN THIS EVENING. A FEW OF
THE THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING...WIND GUSTS TO
40 MILES AN HOUR...AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO ONE
AND ONE HALF INCHES IN AN HOUR OR LESS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED. THE THREAT OF THUNDERSTORMS AND HEAVY RAINFALL WILL
DIMINISH OVERNIGHT AS THE UPPER LEVEL DISTURBANCE PULLS AWAY FROM THE
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

In the hours before

Special weather statement, Jan 7, 6:50 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
650 PM CST FRI JAN 7 2005

MSZ070-071-080130-
PIKE-WALTHALL-
650 PM CST FRI JAN 7 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN PIKE COUNTY...

AT 650 PM CST...RADAR INDICATED A STRONG THUNDERSTORM THAT WILL BE
CAPABLE OF PRODUCING STRONG WINDS UPWARDS TO 50 MPH NEAR
SUMMIT.MOVEMENT OF THIS STORM IS TO THE EAST AT NEARLY 35 MPH.

INTERESTS IN NORTHERN PIKE AND WALTHALL COUNTIES SHOULD BE ALERT TO
RAPIDLY CHANGING WEATHER. STAY INDOORS AWAY FROM WINDOWS. STAY TUNED
FOR LATER STATEMENTS AND POSSIBLE WARNINGS SHOULD STRENGTHENING OF
THE SYSTEM TAKE PLACE.

24
Special weather statement, Jan 7, 7:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
727 PM CST FRI JAN 7 2005

LAZ038-MSZ070-080200-
PIKE-TANGIPAHOA-
727 PM CST FRI JAN 7 2005

...STRONG THUNDERSTORMS NEAR GILLSBURG MOVING TOWARD OSYKA AND
   KENTWOOD...

AT 725 PM CST...RADAR INDICATED A STRONG THUNDERSTORM MOVING ALONG
THE MISSISSIPPI AND LOUISIANA STATE LINE JUST SOUTH OF GILLSBURG IN
EXTREME SOUTHEAST AMITE COUNTY. THIS STORM WAS MOVING EAST AROUND 35
MPH. STRONG AND POSSIBLY DAMAGING WIND GUSTS NEAR 50 MPH ARE
POSSIBLE IN THE OSYKA AND KENTWOOD AREAS THROUGH 745 PM.

INTERESTS IN SOUTHERN PIKE COUNTY AND NORTHERN TANGIPAHOA PARISH
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER. STAY INDOORS AWAY
FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS
IN THE EVENT THIS STORMS INTENSIFIES.

24

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 00:00Z

2.2 hours before the tornado, 102 km from the path. January 8, 2005.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 413 joules per kilogram, CIN -7, lifted condensation level 691 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-01-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 193 square meters per square second, 0 to 6 km bulk shear 39 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
626 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Mccomb/Lewis Field (MCB), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of January 7, 2005

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 75:17 PM CSTF1Hinds, MS0.6100$50,000
January 76:55 PM CSTF1Lincoln, MS2.0200$60,000
January 79:35 PM CSTF2Lamar, MS3.0300$200,000
January 79:53 PM CSTF1Forrest, MS2.0100$120,000
January 711:12 PM CSTF0Hale, AL0.875$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.